Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Spotting and irregularity coming off Pill

8 January, 2006

Question:

I got married about four months ago and have been having problems coming off the pill. Untill now my period has been coming late (50 and 37 days). The past three days I have seen spotting on my underwear, starting exactly three weeks after my period. Yesterday I saw that the spotting had become dark brown with slight traces of blood. My husband and I have refrained from doing anything (besides normal touching).

What does this mean? Am I in nidda? My period usually doesnt spot long before it comes. Also physically I don't feel like 'i have or am getting my period. I'm afraid it's something else… What should I do?


Answer:

Mazal tov on your recent marriage! 

Whether or not you are in niddah depends on a number of factors.  If your staining was unaccompanied by a hargashah and was either on colored underwear or clearly smaller than a gris, then you are not niddah.  If it was on a white surface or might have been larger, then it should be taken to a rabbi for evaluation.   Regardless, you should continue to abstain from relations until you clarify that the staining has stopped.  We typically recommend twenty-four hours.  Please see our article on staining for a detailed explanation of the concepts outlined here.

Going off the pill can lead to staining as the body must adjust back to its natural hormonal environment.  It typically can take two cycles to get back to normal.  However, if you remain concerned, we suggest you contact your health care provider for a consultation.

Please do not hesitate to write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.